U.S. study says vital to treat fungal meningitis early
CHICAGO (Reuters) - U.S. doctors in Baltimore said early diagnosis and treatment of patients at risk of fungal meningitis is vital, based on the case of an otherwise healthy woman who declined rapidly after receiving steroid injections for neck pain.
Writing in the Annals of Internal Medicine, released online on Wednesday, researchers at the Johns Hopkins School of Medicine describe the deterioration the unnamed, 51-year-old who sought care in an emergency room for a severe headache a week after receiving an injection with tainted medication on August 31.
The widening outbreak has killed 19 people and infected 245, according to the U.S. Centers for Disease Control and Prevention (CDC).
The CDC has said it first learned about the fungal meningitis outbreak on September 21 and health officials have linked it to tainted vials of injectable steroid methylprednisolone acetate made by the New England Compounding Center (NECC) in Framingham, Massachusetts.
U.S. Senator Richard Blumenthal of Connecticut sent a letter on Thursday to the Department of Defense seeking information about a July purchase agreement for specialized medicines between the U.S. Army Medical Command and a company called Ameridose that has the same owners as NECC.
The drugs were purchased for use in the neonatal intensive care unit at the Army's Tripler Medical Center in Honolulu.
"I am deeply concerned that this contract exposed numerous military families to a drug produced by a compounding center that was unregistered with the FDA and uninspected for safety and effectiveness," Blumenthal's letter said.
Blumenthal, who previously called for a criminal investigation of NECC, asked the DoD for information on the reasons for the sole source contract with Ameridose.
Most of the meningitis cases have been linked to Exserohilum, a fungus associated with grass and rotting wood that appears to be especially aggressive in attacking tissues in the spine and brain stem.
Fungal infections typically only attack people with severely compromised immune systems, such as patients who have had bone marrow or organ transplants. Fungal spores can enter the lungs of these patients and make their way into the blood stream, and eventually into the central nervous system.
In the case described by the team at Johns Hopkins, the injection was the woman's first and she had no medical history of having a compromised immune system, nor was she taking any long-term medications.
Doctors found nothing and sent her home, but the woman returned the next day with more severe symptoms and was admitted to the hospital, where doctors tried a series of antibiotics and other drugs as the woman continued to decline.
Tests for a host of infections, including herpes simplex virus, varicella zoster virus - which causes chicken pox and shingles - Epstein-Barr virus, cytomegalovirus and West Nile virus, were all negative, as were tests for cryptococcal fungi, a known cause of fungal meningitis.
The woman died 10 days after being admitted to hospital, the same day the team found evidence of Exserohilum in her spinal fluid. An autopsy showed massive tissue death in the brain stem, inflammation in the blood vessels and evidence of a stroke.
Based on the case, the researchers urged doctors to be aware of the signs and symptoms of fungal meningitis and to seek rapid diagnosis and treatment to prevent "serious complications and deaths."
The CDC advises patients who feel ill and are concerned they were injected with one of the recalled products to contact their physician.
On a call with healthcare providers earlier this week, the CDC said the typical incubation period was one to four weeks after injection, but that it could be up to two months or longer.
"We want you to remain vigilant for several months after injection," Dr. Tom Chiller of the CDC told physicians.
Symptoms of fungal meningitis include new or worsening headache, fever, sensitivity to light, stiff neck, weakness or numbness in any part of your body, slurred speech, increased pain, redness or swelling at the injection site.
(Additional reporting by Bill Berkrot in New York; Editing by Louise Ireland and Andre Grenon)
- Tweet this
- Share this
- Digg this